Hail, Walworth
- When
- August 28, 12:35 AM CST
- Where
- Walworth County, Glenham
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.530, -100.270
Severe thunderstorms developed across north central South Dakota around midnight and proceeded east through the overnight hours. Of particular note, a long-track supercell produced severe weather from just east of the Missouri River in Walworth County along the length of Highway 12 through the rest of the state, a distance of about 180 miles.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Severe thunderstorms developed across north central South Dakota around midnight and proceeded east through the overnight hours. Of particular note, a long-track supercell produced severe weather from just east of the Missouri River in Walworth County along the length of Highway 12 through the rest of the state, a distance of about 180 miles. Additional severe thunderstorms developed across the area during and after this long-track supercell dissipated, during the mid-morning. The strongest storms produced tennis to baseball sized hail and damaging wind gusts.
The hail was large and numerous enough to produce significant and virtually continuous crop damage for about 90 miles from west of Pembrook Colony in Edmunds County east to about Andover in Day County, as seen from satellite as a hail scar. This scar was about 6 miles wide in spots. The crop damage was more sporadic afterwards, though the hail scar was still discernable south of Waubay in Day County east to the north of Milbank in Grant County. Along with the crop damage, many buildings, windows, and vehicles were damaged along the storm's path. The large hail also killed deer and many birds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 27, 11:24 PM CST, 1 hour 11 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1224 AM CDT Sat Aug 28 2021 .UPDATE... Issued at 1223 AM CDT Sat Aug 28 2021 Updated for 06Z TAF discussion. UPDATE Issued at 924 PM CDT Fri Aug 27 2021 No major changes made to the forecast this evening. Have seen an area of light precipitation move over the northwestern CWA this evening, and most of the CAMs continue to indicate the potential for thunderstorm development in that same area during the overnight hours, with the storms then spreading eastward. Therefore, did make a few adjustments to POPs this evening, but none after about 06Z. No changes made to winds or temperatures at this time. && .SHORT TERM...(This Evening through Saturday Night) Issued at 252 PM CDT Fri Aug 27 2021 More showers and thunderstorms expected for the short range. S/W trof evident in sat pix over MT will slide east into the western Dakotas tonight. Increasing moisture and instability per forecast HREF MUCAPES is expected ahead of this feature, transported by light to moderate LLJ development across the High Plains this evening. Meanwhile, mid-level winds will be increasing as H5 trof approaches tonight. So, there will be fair amount of shear and instability to work with in producing thunderstorms overnight, some probably severe. However, curiously, latest CAMS have backed off on coverage of storms overnight. Nonetheless will maintain overnight POPs but limit to less than likely given latest hi-res model output. On Saturday a synoptic scale cold front will be pushing across the CWA, and should be near the eastern border with MN by late afternoon/early evening. This area is where we'll have the highest chances for convection and even severe weather. Any storms that form in eastern SD should move off into MN relatively quickly early in the evening. Saturday night looks mild and relatively calm once early storms push out of the forecast area. Overall, temperatures should favor near to slightly below normal for the period. .LONG TERM...(Sunday through Friday) Issued at 252 PM CDT Fri Aug 27 2021 An upper trough axis will be pushing east and exiting our area by the time this period gets underway Sunday morning. Sfc high pressure will be overspreading the CWA which will give us dry conditions and mild temps. This high will slip off to the east-southeast as the new work begins on Monday and our area gets back into return flow and richer low-level moisture. An upper ridge will build in across the northern High Plains at the same time with perhaps some weaker s/w energy sliding down the front-side into the Dakotas. This may promote an uptick in pcpn chances Monday into Monday night. This upper ridge is progged to amplify over our region going into the middle of next week. Thereafter, models prog a southwesterly flow pattern to resume across the region. This will be conducive to seeing passing shortwave energy rotate through the area. Combined with sfc disturbances and/or passing frontal boundaries, our forecast area will continue to see additional pcpn chances through the end of the work week. && .AVIATION...(For the 06Z TAFS through 06Z Saturday Night) Issued at 1223 AM CDT Sat Aug 28 2021 Terminals KABR,KATY,KPIR,KMBG For the most part, VFR conditions will prevail across the area tonight and through the day Saturday, with the exception of the potential for some IFR/MVFR cigs across the east during the day Saturday, including at KATY and KABR. Scattered showers and thunderstorms are possible late tonight and Saturday, with periods of MVFR cigs and vsbys expected with the thunderstorms. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Parkin SHORT TERM...TDK LONG TERM...Vipond AVIATION...Parkin
Hazardous Weather Outlook National Weather Service Aberdeen SD 455 AM CDT Fri Aug 27 2021 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-281000- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 455 AM CDT Fri Aug 27 2021 /355 AM MDT Fri Aug 27 2021/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Showers and thunderstorms will move through the region this morning. There is still potential for a few strong to severe storms, with strong winds around 60 mph and hail to quarter size. Later this evening, the next disturbance will move in, with potential for strong to severe storms over north central South Dakota. Large hail and strong winds will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong to severe storms are possible on Saturday over northeast South Dakota and west central Minnesota. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. TMT
The Bismarck radar (KBIS), 143 km away, was scanning. The volume nearest the first event began at 06:34 UTC.
26 hail, 4 thunderstorm wind. Local standard time, as filed.
Golf ball sized hail broke ten windows at a residence.
A hail swath determined by high resolution satellite imagery along with surface reports occurred from Edmunds County east across southern Brown into Day Counties. The largest hail size was baseball size. The scar dimensions covered approximately 70 square miles in Edmunds County. The start location was approximately 5 miles southwest of Ipswich, and it continued in an east southeast orientation to the Brown County line approximately 5 miles south of Mina Lake. Drone and photo evidence of damage in this area suggest substantial to total crop losses.
Several house windows were broken by tennis ball size hail.
A satellite depicted hail swath from a severe thunderstorm in Edmunds County continued into southern Brown County. The storm continued to the east across southern Brown County into western Day county. Hail up to baseball size occurred with this storm which caused substantial crop losses according to satellite imagery and surface reports. The scar dimensions covered approximately 120 square miles in Brown County.
Silos were dented and augers were blown over 100 feet from large hail and estimated 80 mph winds.
A satellite depicted hail swath from a severe thunderstorm from Edmunds county continued across southern Brown County and then to the east northeast into Day County. Hail size was up to baseball along the storm's path. The scar dimensions covered approximately 120 square miles in Brown County.
A satellite depicted hail swath from a severe thunderstorm that started in Edmunds County across southern Brown County entered Day County continuing its crop damage. The storm weakened as it moved into Roberts County. The scar dimensions covered approximately 60 square miles in Day County.
Windshields were broken and tree damage occurred from two inch hail.
Estimated wind speeds of 65 mph occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972689, 972690, 972691, 972696, 972697, 972699, 975679, 972702, 972703, 975684, 972704, 972705, 972709, 975685, 980925, 975686, 972710, 972711, 972712, 972713, 972714, 972716, 972717, 972718, 972719, 972720, 972721, 972722, 972723, 972725.